Maryland, 2007

Damaging Winds in Maryland, July 19, 2007

July 19, 2007 · NWS AKQ · 2 events in 2 counties and zones

The combination of a very hot and humid airmass and a lee side trough helped to produce scattered severe thunderstorms across the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The combination of a very hot and humid airmass and a lee side trough helped to produce scattered severe thunderstorms across the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 2:16 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 19, 2:16 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 PM EDT THU JUL 19 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA LATE TONIGHT THROUGH FRIDAY...THEN
MOVE OFFSHORE FRIDAY NIGHT INTO EARLY SATURDAY. HIGH PRESSURE WILL
BUILD OVER THE REGION FOR SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AFT CALL W/ SPC...AND BASED ON MVMNT/TRENDS OF CNVTN...HV DECIDED
TO XTND CURRENT SVR WATCH TO THE E AND S. STRNG/SVR CNVTN MVG INTO
CNTRL VA ATTM...NMRS REPORTS OF TREES DN W OF RIC W/ CURRENT LNS
OF STRMS. WL CONT TO MONITOR RDR AND WX TRENDS.

CDFNT APPROACHES AREA FM THE NW LT TNGT...WL KP POPS IN CHC MOST
PLCS THROUGH TNGT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SLOWING DN OF CDFNT AS IT MVS FM NW TO SE ACRS FA ON FRI...THEN
INTO ESE SXNS FRI NGT. NOT AS HOT ON FRI...DUE TO MORE CLDS AND
POSSIBLE PCPN. QPF/PCPN CVRG ALWAYS PROBLEMATIC IN THESE SITUATIONS
(W/ SSE MVG CDFNTS)...CANNOT GUARANTEE WDSPD PCPN ATTM. MAX TEMPS
IN THE MID 80S TO ARND 90.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
SUBSTANTIAL AMPLIFICATION OF TROF ALOFT INTO THE MID ATLC STATES
PUSHES LLVL BNDRY FARTHER OFFSHR LATER SAT...WHERE IT WILL LIKELY
LINGER INTO ERLY NEXT WK. COOLER/DRIER WX XPCTD THIS WKND ACRS FA.
SREFS SHOWING MUCH UNCERTAINTY W/ AMPLITUDE/MVMNT OF TROUGH ALOFT
ACRS FA BY LT WKND INTO ERY NEXT WK. CONSENSUS CONTS TO BE FOR
SFC HI PRES TO SETTLE OVR THE REGION THRU THE XTNDD PERIODS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS/TSTMS AHEAD OF THE NEXT COLD FRONT LATE THIS
AFTERNOON AND OVERNIGHT WILL RESULT IN AREAS OF MVFR (LCL IFR) CIGS
AND VSBYS. THE COLD FRONT IS EXPECTED TO SLIDE OFFSHORE
FRIDAY...RESULTING IN GENERALLY VFR CONDITIONS OVER THE WEEKEND WITH
DRY N-NE LLVL FLOW.

&&

.MARINE...
FINALLY A CHANGE IN THE LGT TO MODERATE S/SW FLOW THAT HAS PERSISTED
MUCH OF THIS WEEK. FAIRLY STRONG COLD FRONT FOR MIDSUMMER DROPS THRU
MARINE AREA ON FRI AND WITH A DECENT PGRAD WINDS/SEAS MAY APPROACH
OR EXCEED SMALL CRAFT ADV THRESHOLDS DURING THE WEEKEND.

TIDAL DEPARTURES MAY EXCEED 1FT ABV NORM THIS WEEKEND AS WELL AND
MAY GET EVEN HIGHER IF DEVELOPING CSTL LOW SLOWER TO MOVE OUT THEN
CURRENTLY FCST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...25
NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...KCS
MARINE...BTC
Hazardous weather outlook, Jul 19, 1:28 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT THU JUL 19 2007

ANZ630>633-650-652-654-656-658-MDZ022>025-NCZ102-VAZ078-084>086-099-
100-201830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
OUTER BANKS CURRITUCK-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
ACCOMACK-NORTHAMPTON VA-
228 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES ARE EXPECTED TO TOP OUT BETWEEN 98 AND 103 DEGREES
THIS AFTERNOON. IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. A FEW
OF THESE STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL REMAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
INTO FRIDAY NIGHT...AS A COLD FRONT IS EXPECTED TO MOVE ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021-VAZ048-049-061>064-069-072>077-083-201830-
DORCHESTER-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-NEW KENT-
228 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL REMAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
INTO FRIDAY NIGHT...AS A COLD FRONT IS EXPECTED TO MOVE ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012>017-030>032-VAZ060-065>068-079>082-087>098-201830-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
228 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES ARE EXPECTED TO TOP OUT BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON. IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. A FEW
OF THESE STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL REMAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
INTO EARLY SATURDAY MORNING...AS A COLD FRONT IS EXPECTED TO MOVE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ070-071-201830-
CHESTERFIELD-HENRICO-
228 PM EDT THU JUL 19 2007

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL REMAIN A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY
INTO EARLY SATURDAY MORNING...AS A COLD FRONT IS EXPECTED TO MOVE
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

25

In the hours before

Special weather statement, Jul 19, 3:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT THU JUL 19 2007

VAZ076>078-192115-
LANCASTER VA-NORTHUMBERLAND VA-RICHMOND VA-
409 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORM MOVING THROUGH THE NORTHERN NECK...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBLEY...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR MULCH AT 415 PM EDT...MOON CORNER AT 420
PM EDT...DODLYT AT 425 PM EDT...HEATHSVILLE AT 435 PM EDT...AVALON AT
440 PM EDT...HULL NECK AT 445 PM EDT.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
TREE LIMBS AND SMALL TREES COULD BE BLOWN DOWN. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM.

CULLEN
Local storm report, Jul 19, 3:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     DOWNTOWN RICHMOND       37.53N 77.47W
07/19/2007                   CITY OF RICHMOND   VA   PUBLIC

            LARGE TREE FELL ON TWO HOUSES ON GROVE AVE

&&

JFOSTER
Local storm report, Jul 19, 3:21 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     POTOMAC MILLS           38.16N 76.94W
07/19/2007                   WESTMORELAND       VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN WESTERN PART OF COUNTY.

&&

CULLEN
Local storm report, Jul 19, 3:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     PRINCE GEORGE           37.22N 77.29W
07/19/2007                   PRINCE GEORGE      VA   EMERGENCY MNGR

            NUMEROUS TREES DOWN MOSTLY NORTHERN HALF OF THE COUNTY

&&

JFOSTER
Local storm report, Jul 19, 3:38 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PETERSBURG              37.20N 77.39W
07/19/2007                   CITY OF PETERSBURG VA   LAW ENFORCEMENT

            TREES DOWN

&&

JFOSTER
Local storm report, Jul 19, 3:42 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     TOANO                   37.38N 76.80W
07/19/2007                   JAMES CITY         VA   TRAINED SPOTTER

            TREES DOWN

0440 PM     TSTM WND DMG     WILLIAMSBURG            37.27N 76.71W
07/19/2007                   CITY OF WILLIAMSBU VA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ON GREENSPRING ROAD

0355 PM     TSTM WND DMG     ELKO                    37.47N 77.21W
07/19/2007                   HENRICO            VA   PUBLIC

            SHED BLOWN DOWN

&&

JFOSTER

The radar

The Dover AFB radar (KDOX), 50 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wicomico

When
July 19, 3:50 PM EST
Where
Wicomico County, 0.54 mi W of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.420, -75.690

Numerous trees were downed in western part of county.

Thunderstorm Wind, Worcester

When
July 19, 4:36 PM EST
Where
Worcester County, 0.54 mi E of Pocomoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.070, -75.560

Large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50241, 50242.